Colorado, 2014Winter Storm and Winter Weather in Colorado, November 25 to 26, 2014
November 25 to 26, 2014 · NWS GJT · 4 events in 4 counties and zones
A moist Pacific trough produced significant to heavy snowfall in the mountain areas of northwest Colorado. Additionally, towards the end of the storm the airmass above the mountains warmed sufficiently to produce rainfall which fell into sub-freezing air at the surface, thus producing widespread freezing rain.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough produced significant to heavy snowfall in the mountain areas of northwest Colorado. Additionally, towards the end of the storm the airmass above the mountains warmed sufficiently to produce rainfall which fell into sub-freezing air at the surface, thus producing widespread freezing rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 24, 10:45 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Nov 24, 10:45 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1045 PM MST MON NOV 24 2014
.UPDATE...
ISSUED AT 607 PM MST MON NOV 24 2014
A FEW SNOW SHOWERS CONTINUING THIS EVENING BUT THE HEAVIEST
SNOW HAS ENDED SO HAVE LET ALL WINTER HIGHLIGHTS EXPIRE. CURRENT
FORECAST CAPTURES TREND OVER NEXT SEVERAL HOURS WELL SO HAVE LEFT
AS IS.
THE NEXT STORM STILL LOOKS ON TRACK FOR MORE SNOW STARTING
TOMORROW MORNING THROUGH WEDNESDAY. CROSS SECTIONS AND TIME
HEIGHTS SHOW A GOOD SHOT OF UVV AROUND NOON RIGHT THROUGH THE
DENDRITIC GROWTH REGION SO EXPECT GOOD SNOW PRODUCTION AT THAT
TIME. TOWARDS EVENING SOME MID LEVEL WAA OCCURS WHILE UVV ALSO
DIMINISHES SOMEWHAT SO EXPECT SNOWFALL INTENSITY TO LOWER. 5 TO 10
INCHES STILL LOOKS GOOD WITH A FEW SPOTS GETTING CLOSER TO A FOOT.
&&
.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 241 PM MST MON NOV 24 2014
AS ANTICIPATED THE LAST COLD DISTURBANCE WITHIN THIS PROTRACTED
STORM IS PRODUCING WIDESPREAD CONVECTIVE SNOW SHOWERS THIS
AFTERNOON. PERSISTENT SNOW IN THE COLORADO I-70 CORRIDOR PROMPTED
AN ADVISORY TO BE ISSUED THIS AFTERNOON. THIS CONVECTIVE SNOW
SHOULD WIND DOWN QUICKLY AS THE SUNSETS. SOME OROGRAPHIC NW SNOW
WILL CONTINUE TONIGHT MAINLY ALONG THE CONTINENTAL DIVIDE.
PARTIALLY CLEARING SKIES UNDER THE COLD AIR MASS TONIGHT WILL
PRODUCE COLD MORNING LOW TEMPERATURES. THEN A CLASSIC OVERRUNNING
EVENT BEGINS ON TUESDAY AND CONTINUES INTO WEDNESDAY. THIS TOO
WILL FAVOR NW CO WITH EVEN MORE SNOWFALL. THE INVERSION AT JUST
ABOVE 700MB WILL LIMIT VERTICAL MIXING AND PRODUCE LIGHTER WINDS
IN THE VALLEYS.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 241 PM MST MON NOV 24 2014
NORTHWEST GRADIENT FLOW WILL BE ABATING AS THE JET AXIS CONTINUES
TO TRANSLATE FARTHER EAST. THE PACIFIC MOISTURE FEED THAT HAVE
TARGETED THE PARK/GORE RANGES AND FLAT TOP MOUNTAINS WILL BE
DIMINISHING AS OROGRAPHIC LIFT WEAKENS. SNOW IS STILL EXPECTED
OVER RABBIT EARS AND VAIL PASS ON WEDNESDAY MORNING...BUT THE
SNOWFALL RATE WILL BE DECREASING. BY WED AFTERNOON THE AREAL
COVERAGE OF OROGRAPHIC SNOW WILL BE SHRINKING WITH IMPROVING
CONDITIONS. THIS WOULD BE GOOD NEWS FOR PEOPLE TRAVELING ON EITHER
SIDE OF VAIL PASS OR RABBIT EARS. FLURRIES WILL BE LINGERING INTO
WED EVENING...BUT ACCUMULATING SNOWFALL IS EXPECTED TO BE DONE.
THE REMAINING PORTION OF THE EXTENDED PERIOD LOOKS UNEVENTFUL AS
THE WEST COAST RIDGE SLOWLY SHIFTS EAST. THE JET AXIS LIFTS NORTH
OF COLORADO...THIS WILL ALLOW FOR REBOUNDING TEMPS (MORE SO WHERE
NO SNOW EXISTS SUCH AS THE LOWER DESERT VALLEYS). DID UNDERCUT
TEMPS...PARTICULARLY GUNNISON...DUE TO RECENT SNOWFALL.
MONDAY...THE GFS IS QUITE IMPRESSIVE WITH A NEGATIVE TILT PACIFIC
STORM THAT PUNCHES CALIFORNIA AND SPREADS INTO THE GREAT BASIN.
THE ECMWF IS NOT AS STRONG WITH THIS WINTER STORM...BUT STILL
RELATIVELY ROBUST. THIS STORM BEARS WATCHING AS IT MAY HAVE
IMPLICATIONS FOR UTAH AND COLORADO. IF MODEL TRENDS HOLD...CLOUDS
WILL BE ON THE INCREASE BUT ANY IMPACTS SHOULD HOLD OFF UNTIL
AFTER MONDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1032 PM MST MON NOV 24 2014
VFR IS EXPECTED AT ALL TAF SITES TONIGHT. ANOTHER WEATHER SYSTEM
ON TUESDAY WILL BRING WIDESPREAD CLOUD COVER AND SNOW ACROSS
NORTH CENTRAL COLORADO ONCE AGAIN. SNOW IS EXPECTED TO BEGIN OVER
NORTHWESTERN COLORADO AROUND 9AM AND GRADUALLY MOVE SOUTHEAST
THROUGHOUT THE DAY. LOWERED VISIBILITY DUE TO SNOW AND LOW CIGS
EXPECTED AT KSBS...KASE...KHDN...KEGE...AND KASE THROUGH WEDNESDAY
MORNING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 9 AM TUESDAY TO NOON MST WEDNESDAY
FOR COZ004-010-013.
UT...NONE.
&&
UPDATE...TGR
SHORT TERM...JOE
LONG TERM...PF
AVIATION...JAMHazardous weather outlook, Nov 24, 5:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST MON NOV 24 2014
COZ001>014-017>023-UTZ022>025-027>029-251245-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MST MON NOV 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW AND BLOWING SNOW WILL CONTINUE ACROSS THE MOUNTAINS AND
HIGHER VALLEYS TODAY. SNOW WILL DIMINISH OVER THE VALLEYS AND
SOUTHERN MOUNTAINS BY THIS EVENING AND WILL DECREASE SIGNIFICANTLY
OVER THE NORTHERN AND CENTRAL MOUNTAINS. ADDITIONAL SNOWFALL...
WHEN ADDED TO AMOUNTS ALREADY RECEIVED FROM THIS STORM...WILL
RESULT IN SIGNIFICANT SNOW ACCUMULATIONS...ESPECIALLY OVER THE
CENTRAL AND NORTHERN MOUNTAINS. IN ADDITION TO SNOW...STRONG
NORTHWEST WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW OVER
EXPOSED HIGHER TERRAIN. TRAVEL OVER MOUNTAIN PASSES WILL REMAIN A
CHALLENGE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW BECOMES LIKELY OVER THE NORTHERN DIVIDE MOUNTAINS TUESDAY
THROUGH NOON WEDNESDAY WITH UP TO ONE FOOT OF NEW SNOW POSSIBLE.
BRISK WEST WINDS WILL RESULT IN BLOWING AND DRIFTING OF SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
TGJT
In the hours before
Local storm report, Nov 24, 8:17 PM MST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
817 PM MST MON NOV 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HEAVY SNOW GLENWOOD SPRINGS 39.54N 107.33W
11/24/2014 M6.0 INCH GARFIELD CO PUBLIC
&&
EVENT NUMBER GJT1401708
JMWinter Weather, Upper Yampa River Basin
- When
- November 25, 1:00 AM MST to 10:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 7 inches were measured across the area. Towards the end of this precipitation event, freezing rain occurred in many areas which resulted in icy roads.
Winter Storm, Elkhead and Park Mountains
- When
- November 25, 5:00 AM MST to November 26, 4:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall totals of 6 to 15 inches were measured across the area. Additionally, freezing rain towards the end of the event accumulated up to a quarter inch and resulted in icy roads.
Winter Weather, Flattop Mountains
- When
- November 25, 5:00 AM MST to November 26, 2:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 9 inches were measured across the area. Towards the end of this precipitation event, freezing rain occurred in some areas which resulted in icy roads.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- November 25, 8:00 AM MST to 10:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 6 inches were measured across the area. Towards the end of this precipitation event, freezing rain occurred in some areas which resulted in icy roads.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Montana, November 25 to 26, 2014$136,000 · 4 events
- High Wind in Wyoming, November 25 to 27, 201469 kt wind · 45 events
- Heavy Snow in Pennsylvania, November 25 to 26, 201426 events
- Damaging Wind and Heavy Rain in Florida, November 25 to 26, 2014$20,000 · 52 kt wind · 4 events
- Heavy Snow in Washington, November 25 to 26, 201414 events
- Heavy Rain in Florida, November 25 to 26, 201411 events
- Winter Storm in Montana, November 25 to 26, 20149 events
- Avalanche and High Wind in Montana, November 25 to 28, 201463 kt wind · 8 events
- High Wind in Colorado, November 25, 201475 kt wind · 2 events
- Winter Storm in Wyoming, November 25 to 26, 20142 events
- Drought in Texas, November 25 to 30, 2014$500 · 1 event
- High Wind in New Mexico, November 25, 201451 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544691, 544688, 544690, 544689.